Alert archive / North Carolina / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 239, NWS Raleigh, NC

July 28, 2009Cumberland County, Harnett County, Lee County, North Carolina

NWS Raleigh, NC issued this severe thunderstorm warning at Jul 28, 2009, 7:05 PM EDT for Cumberland County, Harnett County, Lee County, North Carolina. It was in force for 55 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2009, 7:05 PM EDT (23:05 UTC)
Expired
Jul 28, 2009, 8:00 PM EDT
In force
55 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon

Counties Cumberland County, NC, Harnett County, NC, Lee County, NC

The radar

The Raleigh/Durham radar (KRAX), 73 km from the middle of the area, began a volume at 23:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 7:25 PM EDTTSTM WND DMG1 Ese Seminole, NCTREE DOWN ON POWER LINE AT 6100 BLOCK OF COOL SPRINGS RD.
Jul 28, 7:48 PM EDTTSTM WND DMG5 N Fayetteville, NCTREE DOWN ON HOUSE ON DEER PATH DR NEAR SHORELINE DR IN FAYETTEVILLE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 20 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.1 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2009-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1744 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2009-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1744 J/kg
Mixed-layer CIN
-43 J/kg
Mixed-layer LCL
655 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
-76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KRAH 282305
SVRRAH
NCC051-085-105-290000-
/O.NEW.KRAH.SV.W.0239.090728T2305Z-090729T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE RALEIGH NC
705 PM EDT TUE JUL 28 2009

THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CUMBERLAND COUNTY IN CENTRAL NORTH CAROLINA
  HARNETT COUNTY IN CENTRAL NORTH CAROLINA
  LEE COUNTY IN CENTRAL NORTH CAROLINA

* UNTIL 800 PM EDT

* AT 705 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 7 MILES SOUTHWEST
  OF LEMON SPRINGS TO 10 MILES SOUTHWEST OF PINEVIEW TO 12 MILES
  SOUTHWEST OF FORT BRAGG...MOVING NORTHEAST AT 20 MPH. PENNY SIZED HAIL AND
  WINDS IN EXCESS OF 58 MPH ARE LIKELY WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  LEMON SPRINGS...
  PINEVIEW...
  POPE AFB...OLIVIA...
  SPRING LAKE...FORT BRAGG...
  FAYETTEVILLE...
  BROADWAY...TIMBERLAKE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING
WINDS OF 58 MPH AND GREATER...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
GO INSIDE A STURDY SHELTER. MOVE TO AN INTERIOR ROOM AND STAY AWAY
FROM WINDOWS.

&&

LAT...LON 3503 7909 3510 7911 3519 7909 3527 7922
      3530 7918 3533 7925 3540 7929 3542 7932
      3551 7926 3560 7915 3539 7871 3505 7883
      3501 7907
TIME...MOT...LOC 2305Z 243DEG 19KT 3531 7929 3521 7920
          3507 7920

$$

MWS
3 follow-up statements
000 
WWUS52 KRAH 282327
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
727 PM EDT TUE JUL 28 2009

NCC051-085-105-290000-
/O.CON.KRAH.SV.W.0239.000000T0000Z-090729T0000Z/
CUMBERLAND NC-HARNETT NC-LEE NC-
727 PM EDT TUE JUL 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR LEE...HARNETT AND NORTHWESTERN CUMBERLAND COUNTIES...

AT 726 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS.  THESE STORMS WERE LOCATED
ALONG A LINE EXTENDING FROM LEMON SPRINGS TO PINEVIEW TO BONNIE 
DOONE...MOVING NORTHEAST AT 20 MPH.

WINDS IN EXCESS OF...58 MPH...ARE LIKELY WITH THIS STORM.

SOME LOCATIONS AFFECTED INCLUDE PINEVIEW... TIMBERLAKE... SPRING 
LAKE... AND LEMON SPRINGS. 

IN ADDITION TO DAMAGING WINDS...CONTINUOUS CLOUD TO GROUND LIGHTNING 
IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY IF NO 
SHELTER IS AVAILABLE...TAKE COVER IN A VEHICLE. REMEMBER...IF YOU 
CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

LAT...LON 3503 7909 3510 7911 3519 7909 3527 7922
      3530 7918 3533 7925 3540 7929 3542 7932
      3551 7926 3560 7915 3539 7871 3505 7883
      3501 7907
TIME...MOT...LOC 2326Z 243DEG 19KT 3536 7917 3526 7908
          3504 7900

$$

MWS
000 
WWUS52 KRAH 282344
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
744 PM EDT TUE JUL 28 2009

NCC105-282353-
/O.CAN.KRAH.SV.W.0239.000000T0000Z-090729T0000Z/
LEE NC-
744 PM EDT TUE JUL 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR LEE COUNTY IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND MOVED OUT OF 
THE AREA... AND THE WARNING IS NO LONGER IN EFFECT. 

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE 
HAIL...PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE 
IN RALEIGH.

LAT...LON 3534 7873 3505 7883 3501 7907 3512 7908
      3522 7902 3532 7887 3540 7873 3539 7871
      3536 7872
TIME...MOT...LOC 2343Z 241DEG 19KT 3513 7889

$$

NCC051-085-290000-
/O.CON.KRAH.SV.W.0239.000000T0000Z-090729T0000Z/
CUMBERLAND NC-HARNETT NC-
744 PM EDT TUE JUL 28 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 800 PM EDT
FOR SOUTH CENTRAL HARNETT AND NORTHWESTERN CUMBERLAND COUNTIES...

AT 743 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR
FAYETTEVILLE...MOVING NORTHEAST AT 20 MPH.

PENNY SIZED HAIL AND WINDS IN EXCESS OF...58 MPH...ARE LIKELY WITH
THIS STORM.

SOME LOCATIONS AFFECTED INCLUDE FORT BRAGG... SPRING LAKE... 
FAYETTEVILLE... AND SURROUNDING COMMUNITIES IN NORTHERN CUMBERLAND 
COUNTY. 

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY IF NO SHELTER IS AVAILABLE...TAKE COVER IN A VEHICLE.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3534 7873 3505 7883 3501 7907 3512 7908
      3522 7902 3532 7887 3540 7873 3539 7871
      3536 7872
TIME...MOT...LOC 2343Z 241DEG 19KT 3513 7889

$$

MWS
000 
WWUS52 KRAH 290001
SVSRAH

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
801 PM EDT TUE JUL 28 2009

NCC051-085-290009-
/O.EXP.KRAH.SV.W.0239.000000T0000Z-090729T0000Z/
CUMBERLAND NC-HARNETT NC-
801 PM EDT TUE JUL 28 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL HARNETT AND
NORTHWESTERN CUMBERLAND COUNTIES EXPIRES AT 800 PM EDT...

A NEW SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR THE AFFECTED 
COUNTIES... WHICH IS IN EFFECT UNTIL 900 PM EDT.  

IF YOU OBSERVED SEVERE WEATHER INCLUDING DAMAGING WINDS OR LARGE 
HAIL...PLEASE NOTIFY YOUR NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM
TO RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE 
IN RALEIGH.

LAT...LON 3534 7873 3505 7883 3501 7907 3512 7908
      3522 7902 3532 7887 3540 7873 3539 7871
      3536 7872
TIME...MOT...LOC 2359Z 241DEG 19KT 3517 7880

$$

MWS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:10 PM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 28, 3:10 PM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
310 PM EDT TUE JUL 28 2009

.SYNOPSIS...
MOIST SOUTHERLY FLOW AROUND STRONG BERMUDA HIGH PRESSURE WILL RESULT
IN WARM AND MUGGY CONDITIONS. UPPER LEVEL DISTURBANCES
WILL TRACK NORTHEAST ACROSS THE REGION THROUGH MIDWEEK...ENHANCING
CONVECTION CHANCES TONIGHT AND AGAIN ON WEDNESDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 245 PM TUESDAY...

SFC ANALYSIS SHOWED A 1025 MB HIGH PRESSURE OVER BERMUDA THIS
MORNING...WITH A WEAK SURFACE TROUGH EXTENDING OVER THE PIEDMONT
REGION OF THE CAROLINAS AND VIRGINIA. ALOFT...LATEST WV IMAGERY AND
RUC MODEL DATA SHOWED AN EXITING ELONGATED H5 SHEAR AXIS ALONG THE
SOUTHEAST COAST...WITH AN UPSTREAM MID-LEVEL SHORTWAVE TROUGH
LOCATED OVER LOWER MS VALLEY.

TODAY AND TONIGHT:
A CHALLENGING FORECAST AT HAND FOR THE NEXT 24 HOURS.

THE H5 SHORTWAVE CURRENTLY OVER THE AREA IS EXPECTED TO PUSH EAST
OFF THE CAROLINA COAST LATER THIS MORNING. MODEL SOUNDINGS INDICATE
WEAK SUBSIDENCE IN ITS WAKE...WITH SOME DRIER AIR ALOFT
SPREADING OVER THE AREA. THE SUBSIDENCE IS ALMOST CERTAIN TO PLAY A
ROLE IN REDUCING CONVECTIVE RE-DEVELOPMENT ACROSS EASTERN AREAS THIS
AFTERNOON WITH THE NMM WRF MODEL SHOWING VERY LITTLE
ACTIVITY/COVERAGE THIS AFTERNOON. THE BEST COVERAGE IS EXPECTED
ACROSS WESTERN NC...FIRING ALONG THE CONVERGENT TROUGH AXIS OVER THE
PIEDMONT AND DIFFERENTIAL HEATING IN THE HIGHER TERRAIN OF THE NC
MOUNTAINS. RICH BOUNDARY LAYER MOISTURE COUPLED WITH TEMPS REACHING
INTO THE LOWER 90S SHOULD STILL ALLOW MODERATE INSTABILITY THIS
AFTERNOON...WITH MLCAPE VALUES GENERALLY RANGING FROM 1000-2000
J/KG...CENTERED ACROSS THE WESTERN PIEDMONT. DUE TO THE LACK OF
VERTICAL FORCING ALOFT AND WEAKER BULK SHEAR(ONLY 10 TO 15KTS)...
SVR POTENTIAL IS VERY LOW THIS AFTERNOON.

LATE THIS AFTERNOON AND INTO THE EVENING AND OVERNIGHT
HOURS...UPPER-LEVEL FORCING IS POISED TO MOVE INTO THE AREA FROM THE
WEST AS THE THE CONVECTIVELY ENHANCED SHORTWAVE TROUGH OVER AR/LA/MS
LIFTS NORTHEAST...BRUSHING NORTHWESTERN SECTIONS OF THE STATE. NONE
OF THE MODELS ARE HANDLING THE CONVECTION ACROSS WEST CENTRAL TN
VERY WELL AT THE MOMENT...TOO SLOW WITH THE EASTERN TRANSLATION. THE
RUC BRINGS AN MCV ASSOCIATED WITH THIS UPPER WAVE INTO MOUNTAINS
BETWEEN 21 TO 00Z...WITH MODEL SOUNDINGS SHOWING PWATS INCREASING TO
NEAR 2.0 AND STRONG INSTABILITY OF 2000 TO 2500 J/KG OF MUCAPE
THROUGH 06Z. WILL RAISE POPS TO HIGH CHANCE THE WESTERN PIEDMONT
WHERE BEST UPPER FORCING IS EXPECTED...WITH LOW/SLIGHT CHANCE ACROSS
THE REMAINDER OF THE AREA. GIVEN THE DEEP MOIST SWLY FLOW...THE
POTENTIAL FOR LOCALIZED HEAVY RAINFALL AND FLOODING FROM TRAINING
CELLS IS POSSIBLE ACROSS THE WESTERN PIEDMONT THIS EVENING AND
OVERNIGHT. WILL UPDATE HAZARDOUS WEATHER OUTLOOK TO ADD THIS THREAT.
LOWS TONIGHT MUGGY IN THE LOWER 70S.

WEDNESDAY...A BROAD ZONE OF WARM AND DEEP MOIST AIR ADVECTION
WILL SPREAD EAST OVER CENTRAL NC ON WEDNESDAY...EAST OF THE MID AND
UPPER LEVEL TROUGH LIFTING NORTHEAST ACROSS THE TN AND OHIO VALLEY.
HOWEVER LINGERING WIDESPREAD LOW/MID CLOUD COVER AND SHOWERS
ASSOCIATED WITH TONIGHTS CONVECTIVELY ENHANCED S/W MAY SERIOUSLY
IMPEDE DESTABILIZATION WEDNESDAY AFTERNOON. IN FACT BOTH THE
GFS AND NAM SHOW MARGINALLY INSTABILITY (500 TO 800 JOULES)ACROSS
THE WESTERN PIEDMONT WEDNESDAY AFTERNOON...WITH MODERATE
INSTABILITY OF 1000 TO 1500 JOULES PRIMARILY ALONG THE I-95
CORRIDOR. THE LATEST 12Z SPC WRF SHOWS THE MOST COVERAGE
ACROSS THE SANDHILLS AND COASTAL PLAIN AS WELL...LIKELY DEVELOPING
ALONG A DIFFERENTIAL HEATING BOUNDARY APT TO FORM FROM THE MORNING
CLOUDINESS. WILL KEEP LIKELY POPS FOR TOMORROW...WITH SLIGHT
ADJUSTMENTS BY HIGHEST LIKELIHOOD IN THE EAST. SAME DILEMMA
MANIFESTS WITH AFTERNOON HIGHS...WITH THERE LIKELY BEING A SHARP
CONTRAST ACROSS THE AREA. HIGHS IN THE LOWER 80S NW TO NEAR 90 SE.

&&

.SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/...
AS OF 310 PM TUESDAY...

UPPER AIR PATTERN DURING THIS PERIODS FEATURES AN UNSEASONABLY
STRONG LONG WAVE TROUGH OVER THE NORTHERN PLAINS/GREAT LAKES. A
DEEP SW FLOW OVER THE REGION WILL PROVIDE SUFFICIENT MOISTURE AND
INSTABILITY FOR CONVECTION. DIURNAL CONVECTION IS EXPECTED TO BE
ONGOING AT THE BEGINNING OF THE PERIOD WITH THE GREATEST CONVECTIVE
COVERAGE SHIFTING EAST ACROSS THE FORECAST AREA DURING THE
OVERNIGHT. ATMOS REMAINS MOST AND PRIMED FOR CONVECTION ON THURSDAY
AND POPS WILL RANGE SLIGHTLY ABOVE CLIMO NORMS.

EXPECT LOW TEMPS NEAR OR JUST ABOVE SEASONABLE NORMS WITH LOWS IN
THE 69 TO 75 DEGREE RANGE. HIGHS ON THURSDAY WILL RANGE IN THE 88 TO
92 DEGREE RANGE. -BLAES

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
AS OF 310 PM TUESDAY...

PERSISTENT UPPER AIR PATTERN FEATURING AN ANOMALOUS UPPER TROUGH
OVER THE CENTRAL AND EASTERN U.S. WITH EMBEDDED SHORTWAVES THAT
ROTATE AROUND THE TROUGH. FIRST SHORTWAVE MOVES INTO THE W GREAT
LAKES ON THU NIGHT AND FRIDAY BRINGING A COLD FRONT TOWARD THE
APPALACHIANS. COLD FRONT REACHES THE MTNS FRI MORNING AND THEN
STALLS AS IT DROPS INTO NORTHERN NC. COLD FRONT WEAKENS AND RETREATS
N ON SAT AND SUN. THE NEXT AND EVEN MORE VIGOROUS SHORTWAVE DROPS
INTO THE W GREAT LAKES ON MON WITH THE ASSOCIATED COLD FRONT DROPS
SLOWLY SE INTO THE APPALACHIANS ON TUES AND WEDNESDAY. FRONTAL
POSITION LINES UP WITH UPPER FLOW AND THE FRONT MAY DRIFT S INTO
VA/NC.

OVERALL PATTERN SUPPORTS RELATIVELY HIGH POPS THROUGH THE EXTENDED.
WILL FOCUS CHC OF CONVECTION ON FRI INTO SAT AND AGAIN ON MON OR
TUE. DEEP MOISTURE WILL TEMPER DIURNAL RANGE AND MAXES TO A NEAR
SEASONABLE RANGE.  -BLAES/KH

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 2 PM TUESDAY...
VFR CONDITIONS ARE GENERALLY EXPECTED THROUGH THE AFT/EVE HOURS.
STRONG DIURNAL HEATING WILL BRING THE THREAT OF ISOLD TO SCT DIURNAL
SHOWERS/STORMS ACROSS THE ENTIRE AREA THIS AFTERNOON. GIVEN
SCATTERED NATURE OF CONVECTION...NO THUNDER WILL BE INCLUDED
AT ANY TERMINAL SITE.

AN AREA OF CONVECTION OVER CENTRAL AND EASTERN TENNESSEE WILL
SPREAD OVER EAST OVER WESTERN NC LATE THIS EVENING AND INTO THE
OVERNIGHT HOURS. A PERIOD OF MVFR CEILINGS IN SHOWERS AND
THUNDERSTORMS WILL BE POSSIBLE ACROSS THE AREA BETWEEN 00Z TO
09Z...ESPECIALLY AT KINT AND KGSO TAF SITES. A DENSE CANOPY
OF MID AND HIGH CLOUDS SHOULD IMPEDE THE DEVELOPMENT OF FOG
OVERNIGHT.

A BROAD ZONE OF WARM AND DEEP MOIST AIR ADVECTION EAST OF AN MID
LEVEL TROUGH LIFTING NORTHEAST ACROSS THE TN AND OHIO VALLEY WILL
SUPPORT WIDESPREAD SHOWERS AND THUNDERSTORMS ON WEDNESDAY.

A TYPICAL SUMMERTIME PATTERN WILL CONTINUE THROUGH THE REMAINDER OF
THE WEEK INTO THIS WEEKEND. THIS MEANS THAT CONDITIONS WILL
GENERALLY BE VFR...EXCEPT FOR ISOLD TO SCT AFT/EVE SHOWERS AND
STORMS AND THE POSSIBILITY OF FOG DURING THE PRE-DAWN HOURS.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...BLAES
LONG TERM...BLAES
AVIATION...CBL
Hazardous weather outlook, Jul 28, 12:46 PM EDT, 6 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
1246 PM EDT TUE JUL 28 2009

NCZ007>011-024>028-040>043-075>078-085-086-088-089-291700-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-
EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE-HARNETT-WAYNE-
SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
1246 PM EDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON. AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED
OUT...WITH A PRIMARY THREAT OF DAMAGING WINDS...HAIL UP TO THE SIZE
OF NICKELS...AND FREQUENT DEADLY LIGHTNING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

NCZ021>023-038-039-073-074-083-084-291700-
FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY-ANSON-
RICHMOND-
1246 PM EDT TUE JUL 28 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP
THIS AFTERNOON. AN ISOLATED SEVERE THUNDERSTORM CANNOT BE RULED
OUT...WITH A PRIMARY THREAT OF DAMAGING WINDS...HAIL UP TO THE SIZE
OF NICKELS...AND FREQUENT DEADLY LIGHTNING.

ANOTHER AREA OF SHOWERS AND THUNDERSTORMS ARE EXPECTED TO MOVE
INTO THE WESTERN PIEDMONT THIS EVENING AND INTO THE OVERNIGHT
HOURS. HEAVY RAINFALL WITH LOCALIZED FLOODING IS
POSSIBLE...ESPECIALLY IN FLOOD PRONE AND URBAN AREAS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR
SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.

In the hours before

Special weather statement, Jul 28, 5:06 PM EDT, 1 hour 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
506 PM EDT TUE JUL 28 2009

NCZ083-084-282200-
ANSON-RICHMOND-
506 PM EDT TUE JUL 28 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS RICHMOND AND ANSON COUNTIES
THROUGH 600 PM EDT...

AT 503 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM 7 MILES SOUTH OF WHITE STORE TO 5 MILES SOUTH OF
MCFARLAN TO 9 MILES SOUTHEAST OF DIGGS...MOVING NORTHEAST AT 25 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE MORVEN... MCFARLAN...
DIGGS... ROCKINGHAM... HAMLET... AND DOBBINS HEIGHTS.

GUSTY WINDS OF 35 TO 45 MPH...BRIEFLY HEAVY RAIN AND DEADLY
CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE
WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS.

MWS
Special weather statement, Jul 28, 5:15 PM EDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
515 PM EDT TUE JUL 28 2009

NCZ075-084-086-282215-
HOKE-MOORE-RICHMOND-
515 PM EDT TUE JUL 28 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS EASTERN RICHMOND...
MOORE... AND NORTHERN HOKE COUNTIES THROUGH 615 PM...

AT 514 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
FOXFIRE...OR ABOUT 8 MILES WEST OF SOUTHERN PINES...MOVING EAST AT 10
MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE PINEBLUFF... SOUTHERN
PINES... TAYLORTOWN... PINEHURST... ABERDEEN... WHISPERING PINES...
AND ASHLEY HEIGHTS.

GUSTY WINDS OF 30 TO 40 MPH... PEA SIZE HAIL... BRIEF VERY HEAVY
RAIN... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH
THESE STORMS.

GIH
Special weather statement, Jul 28, 5:28 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
528 PM EDT TUE JUL 28 2009

NCZ075>077-086-282230-
HARNETT-HOKE-LEE-MOORE-
528 PM EDT TUE JUL 28 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS LEE...HARNETT...MOORE AND
HOKE COUNTIES THROUGH 630 PM...

AT 527 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
SOUTHERN PINES...MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE WHISPERING PINES...
ABERDEEN... VASS... CAMERON... LEMON SPRINGS... AND PINEVIEW.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN... HAIL OF A HALF INCH
IN DIAMETER... AND DEADLY CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED
WITH THESE STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE
TREE LIMBS.

GIH
Special weather statement, Jul 28, 6:23 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
623 PM EDT TUE JUL 28 2009

NCZ040-041-076-282315-
CHATHAM-LEE-WAKE-
623 PM EDT TUE JUL 28 2009

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHERN LEE... EASTERN
CHATHAM... AND SOUTHERN WAKE COUNTIES THROUGH 715 PM...

AT 622 PM...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
MONCURE... MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE MONCURE... HARRIS
LAKE... JORDAN LAKE...NEW HILL... AND APEX.

GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN... HAIL UP TO ONE HALF
INCH IN DIAMETER... AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE
EXPECTED WITH THESE STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN
LARGE TREE LIMBS.

IF ON OR NEAR JORDAN LAKE OR HARRIS LAKE...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE UP
TO 15 MILES FROM THE THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW.
DONT BE CAUGHT ON THE WATER IN A THUNDERSTORM

GIH
Special weather statement, Jul 28, 6:23 PM EDT, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
623 PM EDT TUE JUL 28 2009

NCZ074-075-086-282315-
HOKE-MONTGOMERY-MOORE-
623 PM EDT TUE JUL 28 2009

...STRONG THUNDERSTORMS WILL MOVE ACROSS MOORE...MONTGOMERY AND HOKE
COUNTIES THROUGH 715 PM EDT...

AT 622 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM PEKIN TO FOXFIRE TO BOWMORE...OR ALONG A LINE
EXTENDING FROM 11 MILES SOUTH OF TROY TO 7 MILES WEST OF SOUTHERN
PINES TO 10 MILES SOUTHWEST OF RAEFORD...MOVING NORTHEAST AT 20 MPH.

LOCATIONS IN THE PATH OF THESE STORMS INCLUDE... PINEHURST...
TAYLORTOWN...SOUTHERN PINES...SEVEN LAKES...BISCOE...VASS... AND
ASHLEY HEIGHTS.

GUSTY WINDS UP TO 45 MPH...PEA-SIZED HAIL AND DEADLY CLOUD-TO-GROUND
LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS.

THESE THUNDERSTORMS ARE PRODUCING AN EXCESSIVE AMOUNT OF LIGHTNING.
SEEK SHELTER INDOORS AND STAY AWAY FROM THE WINDOWS. DO NOT USE THE
TELEPHONE UNLESS IT IS AN EMERGENCY. IF YOU CANNOT SEEK SHELTER
INDOORS AUTOMOBILES CAN PROVIDE GOOD SHELTER.

MWS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:04 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Randolph, Stanly56 min
Jul 27, 8:28 PM EDTSevere Thunderstorm WarningRAHDavidson, Montgomery, Moore, Randolph62 min
Jul 27, 9:08 PM EDTAreal Flood AdvisoryRAHDavidson112 min
Jul 27, 9:26 PM EDTAreal Flood AdvisoryRAHAnson, Stanly6 days
Jul 27, 9:51 PM EDTFlash Flood WarningRAHStanly3 hr
Jul 27, 10:53 PM EDTSevere Thunderstorm WarningRAHAnson, Stanly19 min
Jul 28, 12:05 AM EDTSevere Thunderstorm WarningRAHAnson40 min
Jul 28, 6:33 PM EDTSevere Thunderstorm WarningRAHHoke, Moore57 min
Jul 28, 6:43 PM EDTSevere Thunderstorm WarningRAHChatham, Lee, Wake62 min
Jul 28, 7:08 PM EDTSevere Thunderstorm WarningRAHDurham, Franklin, Granville, Wake82 min
Jul 28, 7:56 PM EDTSevere Thunderstorm WarningRAHCumberland, Harnett, Sampson56 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.